International Journal of Game Theory

, Volume 42, Issue 4, pp 973–988 | Cite as

Stochastic bankruptcy games



We study bankruptcy problems where the estate and the claims have stochastic values and we allow these values to be correlated. We associate a transferable utility game with uncertainty to a stochastic bankruptcy problem and use the Weak Sequential Core as a solution concept for such games. We test the stability of a number of well known division rules in this stochastic setting and find that all of them are unstable, with the exception of the stochastic extension of the Constrained Equal Awards rule which leads to a Weak Sequential Core element.


Transferable utility games Uncertainty Weak Sequential Core Bankruptcy games 

JEL Classification

C71 C73 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aumann RJ, Maschler M (1985) Game theoretic analysis of a bankruptcy problem from the Talmud. J Econ Theory 36(2): 195–213CrossRefGoogle Scholar
  2. Branzei R, Dimitrov D, Tijs S (2003) Shapley-like values for interval bankruptcy games. Econ Bull 3: 1–8Google Scholar
  3. Chun Y, Schummer J, Thomson W (2001) Constrained egalitarianism: a new solution to bankruptcy problems. Seoul J Econ 14: 269–297Google Scholar
  4. Curiel IJ, Maschler M, Tijs SH (1987) Bankruptcy games. Math Methods Oper Res 31(5): 143–159CrossRefGoogle Scholar
  5. Dagan N (1996) New characterization of old bankruptcy rules. Soc Choice Welf 13: 51–59CrossRefGoogle Scholar
  6. Dutta B, Ray D (1989) A concept of egalitarianism under participation constraints. Econometrica 57(3): 615–635CrossRefGoogle Scholar
  7. Habis H, Herings PJJ (2011) Transferable utility games with uncertainty. J Econ Theory 146(5): 2126–2139CrossRefGoogle Scholar
  8. Hougaard JL, Thorlund-Petersen L (2001) Bankruptcy rules, inequality, and uncertainty. pp 1–22Google Scholar
  9. Kranich L, Perea A, Peters H (2005) Core concepts for dynamic TU games. Int Game Theory Rev 7(1): 43–61CrossRefGoogle Scholar
  10. O’Neill B (1982) A problem of rights arbitration from the Talmud. Math Soc Sci 2(4): 345–371CrossRefGoogle Scholar
  11. Piniles H (1861) Darkah shel Torah. Forester, ViennaGoogle Scholar
  12. Predtetchinski A, Herings PJJ, Perea A (2006) The weak sequential core for two-period economies. Int J Game Theory 34(1): 55–65CrossRefGoogle Scholar
  13. Ray D (1989) Credible coalitions and the core. Int J Game Theory 18(2): 185–187CrossRefGoogle Scholar
  14. Thomson W (2003) Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45(3): 249–297CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of EconomicsLund UniversityLundSweden
  2. 2.Department of MicroeconomicsCorvinus University of BudapestBudapestHungary
  3. 3.Institute of EconomicsCERS-HASBudapestHungary
  4. 4.Department of EconomicsMaastricht UniversityMaastrichtThe Netherlands

Personalised recommendations